Alert archive / Wyoming / Tornado Warnings in 2019

Tornado Warning 3, NWS Cheyenne, WY

May 6, 2019Laramie County, Wyoming

NWS Cheyenne, WY issued this tornado warning at May 6, 2019, 4:05 PM MDT for Laramie County, Wyoming. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2019, 4:05 PM MDT (22:05 UTC)
Expired
May 6, 2019, 4:30 PM MDT
In force
25 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:30 PM MDTHAIL 1.254 Nw Archer Exit, WYVARIOUS SIZE HAIL UP TO HALF DOLLAR FELL FOR 18 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WFUS55 KCYS 062205
TORCYS
WYC021-062230-
/O.NEW.KCYS.TO.W.0003.190506T2205Z-190506T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
405 PM MDT Mon May 6 2019

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  Central Laramie County in southeastern Wyoming...

* Until 430 PM MDT.

* At 405 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles northeast of Ranchettes, or 10 miles northeast
  of Cheyenne, moving east at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hillsdale around 430 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 375 and
384.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4121 10475 4133 10474 4134 10436 4111 10440
TIME...MOT...LOC 2205Z 277DEG 12KT 4126 10466 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Worley
3 follow-up statements
901 
WWUS55 KCYS 062207
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
407 PM MDT Mon May 6 2019

WYC021-062230-
/O.CON.KCYS.TO.W.0003.000000T0000Z-190506T2230Z/
Laramie WY-
407 PM MDT Mon May 6 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR CENTRAL
LARAMIE COUNTY...
    
At 407 PM MDT, a confirmed tornado was located 7 miles northeast of
Ranchettes, or 10 miles northeast of Cheyenne, moving east at 15 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Public confirmed tornado. At 4 PM, the public reported a 
         tornado touched the ground east of Ranchettes. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Hillsdale around 430 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 375 and
384.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4121 10475 4133 10474 4134 10436 4111 10440
TIME...MOT...LOC 2207Z 277DEG 12KT 4126 10465 

TORNADO...OBSERVED
HAIL...1.00IN

$$

Worley
387 
WWUS55 KCYS 062218
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
418 PM MDT Mon May 6 2019

WYC021-062230-
/O.CON.KCYS.TO.W.0003.000000T0000Z-190506T2230Z/
Laramie WY-
418 PM MDT Mon May 6 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR SOUTH
CENTRAL LARAMIE COUNTY...
    
At 417 PM MDT, a confirmed tornado was located 7 miles northwest of
Hillsdale, or 12 miles northeast of Cheyenne, moving east at 15 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Public confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Hillsdale around 430 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 375 and
384.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4120 10472 4131 10469 4131 10437 4111 10440
TIME...MOT...LOC 2217Z 277DEG 12KT 4126 10460 

TORNADO...OBSERVED
HAIL...1.00IN

$$

Worley
669 
WWUS55 KCYS 062230
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
430 PM MDT Mon May 6 2019

WYC021-062239-
/O.EXP.KCYS.TO.W.0003.000000T0000Z-190506T2230Z/
Laramie WY-
430 PM MDT Mon May 6 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL LARAMIE COUNTY WILL EXPIRE
AT 430 PM MDT...
    
The Tornado Warning that was previously in effect has been reissued 
for central Laramie County and is in effect until 445 PM. Please 
refer to that bulletin for the latest severe weather information. 
However small hail is still possible with this thunderstorm.

Remember, a Tornado Warning still remains in effect for Central 
Laramie County.

LAT...LON 4120 10472 4131 10469 4131 10437 4111 10440
TIME...MOT...LOC 2229Z 277DEG 12KT 4126 10456 

$$

Worley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at May 6, 3:21 PM MDT, 44 minutes earlier.

Area forecast discussion, May 6, 3:21 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
321 PM MDT Mon May 6 2019

.SHORT TERM...(Tonight - Wednesday)
Issued at 252 PM MDT Mon May 6 2019

The main near-term concern is the potential for strong to possibly
severe thunderstorms across portions of southeast WY & the western
NE Panhandle. Strong thunderstorms have already been observed over
parts of the CWA, mainly along the I80 corridor from the Summit to
the NE state line, and points north to Chugwater. It was over this
region that the low-lvl stratus cleared very quickly this morning,
which allowed for temperatures to climb into the mid 60s amid very
steep mid-level lapse rates. This is supporting CAPE values around
1500 J/kg in the presence of 40-50 kts of effective bulk shear. As
has already been the case, expect this to continue to support some
organized updrafts/weak mesocyclones capable of producing marginal
hail up to the size of quarters through early evening. Showers are
likely to continue through the night.

It will remain unsettled on Tuesday given large scale troughing in
place. Widespread clouds & precipitation with persistent low-level
upslope, along w/ cooling thermal profiles may prove supportive of
high temperatures up to 15 degrees cooler than today in areas that
saw more sunshine on Monday. By Tuesday night, we may start to see
some accumulating snowfall in the mountains. More details provided
in the long term discussion below.

.LONG TERM...(Wednesday Night - Monday)
Issued at 352 AM MDT Mon May 6 2019

Much colder temperatures expected late Wednesday into Thursday that
will likely result in precipitation type change over from rain to
snow for elevations above 4000ft. Accumulating snow will be likely
for elevations above 6500 ft but this could be lower if temperatures
trend cooler. Some travel/road impacts along I-80 could be possible
late Wednesday night and into Thursday.

Widespread precipitation will likely be ongoing Wednesday afternoon
into the evening as a cold front shifts south of the region as two
intertwined shortwave troughs shift over Wyoming and Nebraska. Rain
will change over to snow through the afternoon and evening for
elevations above 8000ft and then slowly drop lower into Thursday
morning as H7 temperatures fall into the -3C to -7C range. Vertical
temperature profiles suggest a full snow change over for higher
elevations but a rain/snow mix to barely staying all liquid for the
NE Panhandle. For the Wyoming High Plains, there is some indication
of sleet being possible as the snow growth region may be just dry
enough for super-cooled water droplets to freeze before reaching the
ground. Will need to monitor this period for any possible winter
weather headlines.

The base of the upstream shortwave trough remains over much of
Wyoming through Friday but drier air looks to infiltrate a good
portions of the region on the back side and keep overall
precipitation chances lower. Both operational GFS and ECMWF suggest
shortwave ridging from the west over the weekend and allowing for a
warm up as projected H7 temperatures increase above freezing. H7
temperatures could continue to warm even further into early next
week with pleasant spring conditions. Will need to monitor for the
chance of embedded H5 impulses however, and their respective
mesoscale lift on afternoon convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1129 AM MDT Mon May 6 2019

Nebraska Panhandle TAFs will be mainly IFR to LIFR through the
period with a persistent stratus deck over the area and possible
intermittent showers and a few thunderstorms. In addition, late
tonight and early tomorrow morning fog will develop due to
residual moisture. Wyoming TAFs will be VFR to MVFR through the
period. Put in some VCTS based on HRRR guidance for storm
development this afternoon. Ceilings will also lower in
association with precipitation and ample moisture today and
overnight tonight.

&&

.FIRE WEATHER...
Issued at 352 AM MDT Mon May 6 2019

Fire weather concerns expected to remain low for at least the next
few days with a trend to cooler and wetter conditions, especially
by midweek.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...JSA
AVIATION...CW
FIRE WEATHER...RE
Hazardous weather outlook, May 6, 11:06 AM MDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1106 AM MDT Mon May 6 2019

WYZ116-117-071715-
South Laramie Range-South Laramie Range Foothills-
1106 AM MDT Mon May 6 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected across southeast
Wyoming this afternoon and evening. A few storms may become strong
to marginally severe, with hail up to the size of quarters and
wind gusts in excess of 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms are possible again on Tuesday. Cooler
temperatures may allow for snow accumulations at higher elevations
on Wednesday and Thursday.

.Spotter information statement...

Spotter activation will not be needed. However, spotters are
encouraged to report hazardous weather to the National Weather
Service in Cheyenne.

WYZ112-114-071715-
Sierra Madre Range-Snowy Range-
1106 AM MDT Mon May 6 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected across the higher
terrain of southeast Wyoming today and tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms are possible again on Tuesday. Cooler
temperatures may allow for snow accumulations at higher elevations
on Wednesday and Thursday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-107-118-071715-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Laramie County-
1106 AM MDT Mon May 6 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected across southeast
Wyoming this afternoon and evening. A few storms may become strong
to marginally severe, with hail up to the size of quarters and
wind gusts in excess of 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms are possible again on Tuesday.

.Spotter information statement...

Spotter activation will not be needed. However, spotters are
encouraged to report hazardous weather to the National Weather
Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108>111-113-115-119-
071715-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-Goshen County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-East Laramie County-
1106 AM MDT Mon May 6 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected across southeast
Wyoming and the western Nebraska Panhandle today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms are possible again on Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 6, 2:10 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
210 PM MDT Mon May 6 2019

WYZ108-118-119-062045-
Goshen County-Central Laramie County-East Laramie County-
210 PM MDT Mon May 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES...

At 210 PM MDT, a strong thunderstorm was located 13 miles east of
Whitaker, or 19 miles northeast of Cheyenne, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Gun Barrel and Meriden Rest Area.

LAT...LON 4135 10469 4145 10472 4161 10432 4134 10422
TIME...MOT...LOC 2010Z 259DEG 18KT 4140 10461

Worley
Special weather statement, May 6, 2:25 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
225 PM MDT Mon May 6 2019

WYZ117-118-062100-
Central Laramie County-South Laramie Range Foothills-
225 PM MDT Mon May 6 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY...

At 224 PM MDT, a strong thunderstorm was located near North Cheyenne,
or 9 miles north of Cheyenne, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cheyenne, North Cheyenne and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 14 and
26.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4117 10487 4127 10498 4155 10465 4130 10439
TIME...MOT...LOC 2024Z 232DEG 23KT 4127 10485

Worley
Local storm report, May 6, 2:31 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
231 PM MDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             6 NNW NORTH CHEYENNE    41.30N 104.83W
05/06/2019  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

WM
Special weather statement, May 6, 3:12 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
312 PM MDT Mon May 6 2019

WYZ117-118-062145-
Central Laramie County-South Laramie Range Foothills-
312 PM MDT Mon May 6 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY...

At 312 PM MDT, a strong thunderstorm was located 7 miles northwest of
North Cheyenne, or 11 miles northwest of Cheyenne, moving northeast
at 20 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 17 and
28.

LAT...LON 4121 10497 4128 10503 4151 10473 4125 10458
TIME...MOT...LOC 2112Z 240DEG 19KT 4128 10492

Worley
Local storm report, May 6, 3:44 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
344 PM MDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     FUNNEL CLOUD     2 NNW NORTH CHEYENNE    41.25N 104.80W
05/06/2019                   LARAMIE            WY   TRAINED SPOTTER

            PHOTO SUBMITTED VIA FACEBOOK OF CONDENSATION
            FUNNEL NORTHEAST OF CHEYENNE.

&&

WM
Local storm report, May 6, 3:51 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             15 N CHEYENNE           41.36N 104.79W
05/06/2019  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

ABRAUN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:09 PM MDTSpecial Weather StatementCYSLaramie51 min
May 6, 12:47 PM MDTSpecial Weather StatementCYSGoshen28 min
May 6, 1:21 PM MDTSpecial Weather StatementCYSLaramie24 min
May 6, 1:43 PM MDTSpecial Weather StatementCYSLaramie32 min
May 6, 2:10 PM MDTSpecial Weather StatementCYSLaramie35 min
May 6, 2:25 PM MDTSpecial Weather StatementCYSLaramie35 min
May 6, 2:29 PM MDTSevere Thunderstorm WarningCYSLaramie31 min
May 6, 3:12 PM MDTSpecial Weather StatementCYSLaramie33 min
May 6, 3:19 PM MDTSevere Thunderstorm WarningCYSLaramie26 min
May 6, 3:38 PM MDTSevere Thunderstorm WarningCYSLaramie37 min
May 6, 3:41 PM MDTTornado WarningCYSLaramie34 min
May 6, 4:23 PM MDTTornado Warning Tornado observedCYSLaramie22 min
May 6, 4:34 PM MDTSpecial Weather StatementCYSLaramie26 min
May 6, 4:37 PM MDTSevere Thunderstorm WarningCYSLaramie23 min
May 6, 4:42 PM MDTSpecial Weather StatementCYSCarbon33 min
May 6, 4:55 PM MDTSevere Thunderstorm WarningCYSCarbon50 min
May 6, 4:56 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
May 6, 5:35 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
May 6, 5:47 PM MDTSpecial Weather StatementCYS43 min

Nearby

Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.